Alabama, 2004Damaging Wind in Alabama, July 12, 2004
July 12, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 2:10 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 12, 2:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT MON JUL 12 2004
.SYNOPSIS...HOT DAYS ARE AHEAD. TEMPERATURES WILL CONTINUE TO
RISE THROUGH MID WEEK...WITH THE HOTTEST DAY BEING WEDNESDAY. A FEW
UPPER LEVEL WAVES WILL MOVE ACROSS THE AREA TONIGHT AND
TOMORROW BRINGING SHOWERS AND THUNDERSTORMS ALONG...THEN IT WILL BE
FOLLOWED BY A FRONT ON THURSDAY.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY)...NORTHWEST FLOW IS SETTING
UP OVER THE AREA ALLOWING FOR A FEW SHORT WAVES TO MOVE ACROSS THE
CWA. THESE WAVES WILL PROBABLY TRIGGER SHOWERS AND THUNDERSTORMS...
MAINLY DURING THE AFTERNOON HOURS. AFTERNOON TEMPERATURES WILL
CONTINUE TO INCREASE AND WILL PEAK ON WEDNESDAY WITH UPPER 90S
ACROSS MOST OF THE AREA...WITH A FEW 100S POSSIBLY. HEAT ADVISORIES
WILL PROBABLY BE ISSUED TOMORROW FOR WEDNESDAY DUE TO AFTERNOON
HEAT INDICES OF 115 DEGREES OR GREATER.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...A FRONT (NOT REALLY CALLING IT
A COLD FRONT SINCE IT WONT CHANGE TEMPERATURES THAT MUCH) WILL MOVE
THROUGH THE AREA ON THURSDAY. GFS WAS PREVIOUSLY PUSHING THE FRONT
ACROSS THE ENTIRE STATE...BUT NOW IT SEEMS THAT IT WILL STALL OVER
SOUTH ALABAMA AND BEGIN TO MOVE BACK TO THE NORTH ON SATURDAY.
SINCE THIS IS STILL TOO FAR OFF...DECIDED TO STICK WITH CURRENT
PACKAGE AND TAKE A WAIT AND SEE APPROACH.
TEMPERATURES WILL CONTINUE TO BE IN THE MIDDLE 90S THROUGH MUCH OF
THE EXTENDED PERIOD...WITH THE EXCEPTION OF FRIDAY AND SATURDAY
WERE LOWER 90S ARE EXPECTED.
THANKS TO HUN...JAN...MEG...AND FFC FOR THE COORDINATION.
&&
.PRELIMINARY NUMBERS...
GADSDEN 72 94 73 97 73 / 50 30 20 30
ANNISTON 72 92 73 96 73 / 50 30 20 30
BIRMINGHAM 73 93 74 98 74 / 50 30 20 30
TUSCALOOSA 73 95 74 99 76 / 40 20 20 20
CALERA 73 94 74 98 74 / 50 30 20 30
AUBURN 74 93 73 98 75 / 50 30 30 30
MONTGOMERY 74 95 73 99 76 / 30 30 30 30
TROY 74 94 73 98 76 / 30 30 30 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
10-MONTANEZ
Hazardous weather outlook, Jul 12, 11:45 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT MON JUL 12 2004
ALZ011>015-017>050-122000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 PM CDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS NORTHEAST AND EAST CENTRAL ALABAMA. ROUGHLY FROM CENTRE...TO
BIRMINGHAM...TO AUBURN AND EAST TO THE GEORGIA STATE LINE. THE MAIN
THREAT WILL BE STRAIGHT LINE WINDS AND DOWNBURST WINDS.
THE WET MICROBURST POTENTIAL TODAY IS MODERATE AREA WIDE. THIS MEANS
THAT IF A STRONG THUNDERSTORM DEVELOPS...A DOWNBURST OF GUSTY WINDS
TO 35 MILES AN HOUR COULD OCCUR.
.DAYS TWO THROUGH SEVEN...
ON WEDNESDAY THE HEAT INDEX VALUES ACROSS THE AREA ARE EXPECTED TO BE
IN THE 105 TO 110 DEGREE RANGE. PLEASE EXERCISE CAUTION WHILE
PARTICIPATING IN OUTDOOR ACTIVITIES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
COULD BE REQUIRED THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE
NORTHEAST AND EAST CENTRAL PORTIONS OF THE COUNTY WARNING AREA.
In the hours before
Special weather statement, Jul 12, 1:10 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT MON JUL 12 2004
ALZ024-026-121945-
JEFFERSON-ST. CLAIR-
210 PM CDT MON JUL 12 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 245 PM CDT...
AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINSON...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WARRIOR...MORRIS...
KIMBERLY...GARDENDALE...FULTONDALE...PINSON...BIRMINGHAM AIRPORT AND
BIRMINGHAM THROUGH 245 PM CDT.
Special weather statement, Jul 12, 1:56 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT MON JUL 12 2004
ALZ025-027-122030-
SHELBY-TALLADEGA-
256 PM CDT MON JUL 12 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND TALLADEGA
COUNTIES UNTIL 330 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES NORTH OF CHILDERSBURG...MOVING SOUTH AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR VINCENT...
HARPERSVILLE...CHILDERSBURG AND WILSONVILLE THROUGH 330 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Jul 12, 2:16 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 W OXFORD 33.60N 85.86W
07/12/2004 0.75 INCH CALHOUN AL PUBLIC
PENNY SIZE HAIL ON I-20 AT MILE MARKER 185
&&
101Special weather statement, Jul 12, 2:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 PM CDT MON JUL 12 2004
ALZ014-122100-
WINSTON-
331 PM CDT MON JUL 12 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN WINSTON COUNTY
UNTIL 400 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ARLEY...MOVING SOUTHEAST AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ADDISON AND ARLEY
THROUGH 400 PM CDT.
Special weather statement, Jul 12, 2:33 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT MON JUL 12 2004
ALZ027-028-122100-
CLAY-TALLADEGA-
333 PM CDT MON JUL 12 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND TALLADEGA
COUNTIES UNTIL 400 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WINTERBORO...MOVING SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WINTERBORO...
TALLADEGA...CHILDERSBURG...ALPINE BAY RESORT...WALDO AND SYLACAUGA
THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jul 12, 3:14 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON JUL 12 2004
ALZ037-122200-
TALLAPOOSA-
414 PM CDT MON JUL 12 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
500 PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALEXANDER CITY...MOVING SOUTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALEXANDER CITY...
JACKSONS GAP...DADEVILLE AND BARNESVILLE THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
FREQUENT LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE WITH THE STORM
AS WELL.
Thunderstorm Wind, Jefferson
- When
- July 12, 3:40 PM CST to 4:00 PM CST
- Where
- Jefferson County, Countywide
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.567, -87.883
One large tree fell down on an 18 wheel truck on US 78 near Graysville. Several trees and power lines were blown down with the most concentrated damage near Bessemer. One home was damaged by a fallen tree in Bessemer. At least 11000 customers were temporarily without power during the storm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, July 12, 20042 injured · $477,000 · F2 · 13 events
- Flash Flood and Flood in New Jersey, July 12 to 16, 2004$50 million · 2 events
- Lightning Strike in Vermont, July 12, 20041 death · 1 injured · 1 event
- Tornado and Flash Flood in Nebraska, July 12, 2004$11 million · F0 · 13 events
- Tornadoes and Hail in Minnesota, July 12 to 13, 2004$1.1 million · F1 · 22 events
- Hail and Damaging Winds in Tennessee, July 12 to 14, 20041 injured · $420,000 · 1 in hail · 55 events
- Flash Flood in New Jersey, July 12 to 13, 2004$5.0 million · 1 event
- Flash Flood in Maryland, July 12 to 13, 2004$2.0 million · 1 event
- Flash Flood and Damaging Winds in Maryland, July 12, 2004$903,000 · 60 kt wind · 3 events
- Flash Flood in Vermont, July 12, 2004$800,000 · 1 event
- Flash Flood in Pennsylvania, July 12 to 13, 20041 injured · $500,000 · 1 event
- Flash Flooding and Flood in Pennsylvania, July 12, 2004$650,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417077.